North Carolina, 2025Hail and Damaging Winds in North Carolina, April 22, 2025
April 22, 2025 · NWS RAH · 15 events in 4 counties and zones
A southward moving cold front out of the Ohio Valley to southern Mid-Atlantic region combined with a weak disturbance aloft to produce isolated to scattered showers and storms over central North Carolina in the late afternoon and evening. The strongest storms produced quarter to ping pong ball size hail over the western to eastern Piedmont.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A southward moving cold front out of the Ohio Valley to southern Mid-Atlantic region combined with a weak disturbance aloft to produce isolated to scattered showers and storms over central North Carolina in the late afternoon and evening. The strongest storms produced quarter to ping pong ball size hail over the western to eastern Piedmont. A few damaging wind reports were also observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 22, 1:26 PM EST, 11 minutes earlier.
Area forecast discussion, Apr 22, 1:26 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
226 PM EDT Tue Apr 22 2025
.SYNOPSIS...
A series of mid-level disturbances will move across the southern
Middle Atlantic and Carolinas through tonight. Meanwhile, a backdoor
cold front will approach from the north, then move through the
Carolinas on Wednesday. The front will stall and weaken over the
Savannah Basin through the end of the work week, while high pressure
will otherwise build across and offshore the middle Atlantic.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1240 PM Tuesday...
A srn stream perturbation, evident in water vapor satellite and 12Z
upr air data from nrn MS to the e-cntl Gulf Coast, will pivot slowly
newd and across the South Atlantic states through 12Z Wed. Between
that trough and a weakening sub-tropical high off the FL Atlantic
coast, a ribbon of convectively-amplified vorticity and train of
small MCVs now stretching across the srn Appalachians and TN Valley
will edge ewd and across the Carolinas and srn Middle Atlantic this
afternoon-tonight. The strongest and most influential for cntl NC
will likely emerge from the deepest convective cluster now extending
from nwrn GA to nern AL and subsequently overspread the NC Piedmont
between 22Z-03Z. It may be preceded by another MCV from convection
that may develop and organize beforehand along a lee surface trough
and hints of developing and deepening convection across the srn NC
Piedmont and Upstate of SC. Preceding the vorticity ribbon, mid-
level flow over cntl NC will generally be in the 30-40 kt range,
locally maximized immediately preceding each MCV. The vorticity axis
will also be characterized by seasonably cool mid-level
temperatures, including minus 13C at GSO and RNK at 12Z, with
associated freezing levels around 11,000 ft AGL.
At the surface, cntl NC will be situated between the persistent sub-
tropical high offshore, the aforementioned lee trough extending
across the wrn Piedmont of the srn Middle Atlantic/Carolinas, and a
synoptic cold front analyzed at 16Z from wrn NJ swwd across n-cntl
through swrn VA, and ern TN. The aforementioned developing/deepening
convection along the lee trough from the Upstate of SC to the srn
Piedmont of NC, and in a zone of differential heating along the ern
periphery of a mid-level cloud band and deep moist axis
characterized by PWs of 1.25-1.4", will probably result in mesoscale
frontogenesis and cold pool/outflow development and ewd propagation
across the srn/wrn NC Piedmont and wrn Sandhills late this afternoon
and evening, then ewd but with a weakening temperature contrast
nocturnally, through the ern Piedmont and Coastal Plain later this
evening. Meanwhile, the synoptic front will move in backdoor fashion
swd through VA and into nrn and cntl NC very late tonight-Wed
morning.
Temperatures ahead of the mid-level cloud band and developing
convection and surface cold pool will reach persistence mid to
perhaps upper 80s F, ranging to mid-upr 70s where convection arrives
first over the nw NC Piedmont. When combined with mixed surface
dewpoints generally around 60 F and the aforementioned seasonably
cool mid-level temperatures, up to 750-1500 J/kg of MLCAPE will
result. And when combined with the 30-40 knots of mid-level flow,
and stronger winds through the upr-levels, effective shear
magnitudes of 35 to 45 knots should be common and will support a mix
of multicells and perhaps transient supercells capable of both
strong to locally damaging wind gusts and some hail. The greatest
strong to severe threat should end by mid to late evening, with deep
overturning and diabatic cooling with the passage of the MCV and
convection, and also nocturnal cooling. Weaker convection may
continue at times through the night, particularly across srn NC,
where an additional MCV may track through a residually, weakly and
conditionally unstable air mass, and with the passage of the
synoptic front. Low temperatures will likely range from upr 50s to
around 60 F over the nrn Piedmont to low-mid 60s elsewhere.
&&
.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 305 AM Tuesday...
A surface front draped across central NC Wednesday morning will
drift south towards the SC-NC state during the evening and overnight
hours. There should be some ongoing isolated to scattered shower
activity to start the day. Then as daytime heating commences and as
weak, convectively enhanced upper impulses potentially begin to
interact with the plume of above normal PWATs( 1.5-1.6"/90th
percentile) pooling along the front, convection should begin to
increase in coverage and intensity, especially along and south of
HWY 64. However, forecast spread is unusually high wrt to PoPs and
convective coverage, ranging from as little as isolated/slight
chance PoPs across the area, while some of the wetter solutions show
widespread/categorical PoPs along and south of HWY 64. Will have to
monitor forecast trends over the next model iteration or two. For
now, given the moist PWATs in place, will continue with the wetter
solutions, with rain chances ranging from chance across the north to
likely/categorical across the south. Any rain chances overnight
should remain confined in close proximity to the front along the
southern border.
Both instability and shear are forecast to be weaker than today.
Thus, severe threat is low.
Highs ranging from lower/mid 70s north to lower 80s south. Lows
ranging from lower/mid 50s north to upper upper 50s/lower 60s south.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY...
As of 305 AM Monday...
- Daily showers and thunderstorms expected through Saturday
- Temperatures remain above-normal through Saturday with cooler
temperatures to start next week.
The aforementioned frontal zone will briefly stall just south of the
area on Thursday before returning as a warm front late Thursday into
Friday. An incoming cold front will then move southeast through the
area late Saturday.
While some drier air will filter into northern/northeastern portions
of the forecast area, PWATs of 1.4-1.5" will remain well above
normal until the passage of the cold front during the second half of
the weekend. The meandering frontal zone will support a daily chance
of showers and thunderstorms through at least Friday, with PoPs
maximized during peak diurnal heating and coincident with weak
shortwave perturbations passing through the region. The arrival of a
cold front into the area Saturday will bring another good chance for
showers and storms.
While daily rain chances and considerable cloud cover will help keep
highs slightly tempered, temps will remain above normal through the
first half of the weekend, with especially warm nights. The cold
front over the weekend will bring noticeably cooler and drier air
into the Carolinas for the start of early next week as high pressure
settles into the eastern CONUS.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 220 PM Tuesday...
Scattered showers and storms with brief flight restrictions and
strong wind gusts will provide the best chance of operationally
significant weather through most of tonight. A backdoor cold front
and following nely flow will then result in a good chance of MVFR
ceilings Wed morning-midday, to perhaps briefly IFR ones in the
early morning.
Outlook: Nely flow behind a backdoor cold front will result in
periods of mainly MVFR ceilings through Fri, with a chance of IFR
ones during the morning Thu and Fri. The nely flow will also shift
rain/thunder chances south to mainly FAY Wed-Thu, then area-wide
ahead of and along the next cold front Fri-Sat.
&&
.CLIMATE...
Record High Minimum Temperatures:
April 22:
KGSO: 63/1967
KRDU: 66/1909
KFAY: 64/1963
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...CBL
LONG TERM...CBL
AVIATION...MWS
CLIMATE...RAH
Hazardous weather outlook, Apr 22, 6:03 AM EST, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
703 AM EDT Tue Apr 22 2025
NCZ007>011-021>028-038>043-073>078-083>086-088-089-231115-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
703 AM EDT Tue Apr 22 2025
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
Isolated strong to severe storms are possible this afternoon and
into the early evening. Damaging wind gusts are the primary threat.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 22, 1:15 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Raleigh NC
215 PM EDT Tue Apr 22 2025
NCZ038-221900-
Davidson NC-
215 PM EDT Tue Apr 22 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DAVIDSON COUNTY THROUGH
300 PM EDT...
At 214 PM EDT, Doppler radar was tracking a strong thunderstorm over
Salisbury, moving east at 20 mph.
HAZARD...Wind gusts in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Linwood, Gordontown, High Rock Boat Dock Marina, Nc Wildlife Access
Boat Launch, High Rock Lake Marina & Campground, Lexington, High Rock
Lake, and High Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3586 8023 3574 8011 3555 8014 3555 8020
3558 8021 3563 8026 3564 8029 3567 8031
3568 8033 3571 8032 3572 8033 3572 8038
3573 8039 3572 8042 3574 8046 3577 8045
3578 8046
TIME...MOT...LOC 1814Z 260DEG 18KT 3565 8045
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
NTLThunderstorm Wind, Davidson
- When
- April 22, 1:37 PM EST
- Where
- Davidson County, 2.56 mi NW of Southmont
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 35.699, -80.298
A tree was reported down on powerlines, resulting in storm damage near High Rock.
Hail, Randolph
- When
- April 22, 2:21 PM EST
- Where
- Randolph County, 0.11 mi NW of Staley
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.801, -79.801
Quarter inch hail was reported near Randleman.
Hail, Randolph
- When
- April 22, 2:30 PM EST
- Where
- Randolph County, 0.6 mi S of Salem
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.821, -79.800
Quarter size hail was reported in Randleman.
Hail, Randolph
- When
- April 22, 2:39 PM EST
- Where
- Randolph County, 1.81 mi S of Grays Chapel
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 35.794, -79.716
Hail with a diameter of 1.25 inches was reported.
Hail, Randolph
- When
- April 22, 2:46 PM EST
- Where
- Randolph County, 6.23 mi S of Liberty
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 35.791, -79.551
Hail with a diameter up to 1.5 inches was reported in Staley.
Hail, Randolph
- When
- April 22, 2:51 PM EST
- Where
- Randolph County, 4.8 mi S of Liberty
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.811, -79.565
Quarter inch hail was reported.
Hail, Chatham
- When
- April 22, 2:57 PM EST
- Where
- Chatham County, 5.48 mi NNW of Siler City
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 35.798, -79.519
Ping pong ball size hail was reported.
Hail, Chatham
- When
- April 22, 3:10 PM EST
- Where
- Chatham County, 0.06 mi N of Silk Hope
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.781, -79.370
Broadcast media reported quarter size hail in the town of Silk Hope.
Hail, Chatham
- When
- April 22, 3:23 PM EST
- Where
- Chatham County, 1.38 mi WSW of Terrells
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.814, -79.254
Ping pong ball size hail was reported near the intersection of Chicken Bridge Rd and NC Highway 87 north.
Thunderstorm Wind, Chatham
- When
- April 22, 3:29 PM EST
- Where
- Chatham County, 2.97 mi NE of Terrells
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 35.852, -79.194
A tree fell on powerlines near the intersection of White Cross Rd and Crawford Dairy Rd north of Pittsboro.
Thunderstorm Wind, Chatham
- When
- April 22, 3:30 PM EST
- Where
- Chatham County, 3.3 mi NNE of Terrells
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 35.861, -79.201
A tree fell on powerlines near the intersection of Birnamwood Dr and White Cross Rd.
Thunderstorm Wind, Chatham
- When
- April 22, 3:33 PM EST
- Where
- Chatham County, 3.33 mi N of Bynum
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 35.818, -79.152
A tree was snapped and fell on several powerlines near the intersection of Oak Hill Rd and Manns Chapel Rd.
Hail, Wake
- When
- April 22, 4:10 PM EST
- Where
- Wake County, 0.55 mi E of Morrisville
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.821, -78.820
Quarter inch hail was reported in the town of Morrisville.
Hail, Wake
- When
- April 22, 4:12 PM EST
- Where
- Wake County, 1.25 mi NE of Morrisville
- Measured
- 1.5 in hail
- Reported by
- NWS Employee
- Coordinates
- 35.833, -78.814
Ping pong ball size hail was reported near the intersection of Evans Rd and Aviation Parkway.
Hail, Wake
- When
- April 22, 4:28 PM EST
- Where
- Wake County, 1 mi SE of Brookhaven
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.859, -78.658
Quarter inch hail was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Mississippi, April 22, 20251 death · $70,000 · 1.5 in hail · 4 events
- Flash Flooding and Hail in Texas, April 22, 2025$420,000 · 2.75 in hail · 33 events
- Flash Flooding and Hail in Louisiana, April 22 to 24, 20251 injured · $255,000 · 1 in hail · 7 events
- Flood and Hail in Texas, April 22 to 23, 2025$207,000 · 2.75 in hail · 15 events
- Wildfire in New Jersey, April 22 to 28, 2025$300,000 · 1 event
- Hail and Damaging Winds in South Carolina, April 22, 2025$100,000 · 55 kt wind · 3 events
- Lightning Strike in Minnesota, April 22, 2025$100,000 · 1 event
- Flash Flooding and Hail in Texas, April 22 to 23, 2025$12,000 · 2.5 in hail · 24 events
- Hail in Kansas, April 22, 20252.5 in hail · 21 events
- Hail and Damaging Wind in Texas, April 22, 20252.5 in hail · 13 events
- Hail and Damaging Winds in Texas, April 22 to 23, 20251.75 in hail · 6 events
- Drought in Texas, April 22 to 28, 20255 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247355, 1247359, 1247360, 1247361, 1247362, 1247363, 1247364, 1247365, 1247366, 1247356, 1247357, 1247358, 1247367, 1247368, 1247369.